Acta Ophthalmologica

Acute macular neuroretinopathy in relation to anti-thymocyte globulin infusion

Authors

  • Inger C. Munch,

    1. Department of Ophthalmology, Glostrup Hospital, Glostrup, Denmark
    2. Faculty of Health Sciences, University of Copenhagen, Copenhagen, Denmark
    Search for more papers by this author
  • Sindri Traustason,

    1. Department of Ophthalmology, Glostrup Hospital, Glostrup, Denmark
    2. Faculty of Health Sciences, University of Copenhagen, Copenhagen, Denmark
    Search for more papers by this author
  • Klaus Olgaard,

    1. Faculty of Health Sciences, University of Copenhagen, Copenhagen, Denmark
    2. Department of Nephrology, Rigshospitalet, Copenhagen, Denmark
    Search for more papers by this author
  • Michael Larsen

    1. Department of Ophthalmology, Glostrup Hospital, Glostrup, Denmark
    2. Faculty of Health Sciences, University of Copenhagen, Copenhagen, Denmark
    Search for more papers by this author

Inger C. Munch, MD
Department of Ophthalmology
Glostrup Hospital
Nordre Ringvej 57
DK-2600
Glostrup
Denmark
Tel: +45 386 348 20
Fax: +45 386 346 69
Email: icm@dadlnet.dk

Editor,

Acute macular neuroretinopathy (AMN) is a rare disease of unknown aetiology (Bos & Deutman 1975; Turbeville et al. 2001). We have observed a case with acute onset during intravenous cytokine-releasing immunotherapy.

A 25-year-old woman with primary oxalosis type 1 was liver and kidney transplanted at the age of 9 years and kidney transplanted again at the age of 24 years. She had no history of eye disease. The patient was treated with tacrolimus 2 mg BID, mycophenolate mofetil 1 g QD, deflazacort (a prednisone analogue) 9 mg QD, omeprazol 20 mg QD, calcitriol 1 μg QD and carvedilol 12.5 mg QD and an oral contraceptive when she was hospitalized 14 months after her most recent kidney transplantation with decreasing kidney function and acute humoral and cell-mediated graft rejection. She was immediately started on high-dose intravenous methylprednisolone and oral prednisolone. Twelve days later, a series of five daily plasmapheresis sessions was begun. The following day, an infusion of intravenous rabbit anti-thymocyte globulin 100 mg (1.5 mg/kg; Thymoglobulin®; Genezyme, Cambridge, UK) was administered at a rate of 25 mg/hr, preceded by intravenous methylprednisolone 250 mg, clemastine 2 mg and oral paracetamol 1 g. During the 4-hr-long infusion and 24 hrs thereafter, the patient suffered severe malaise but had no fever. The level of plasma c-reactive protein was increased from <1  to 55 mg/l (reference <10 mg/l). Within 12 hrs after the initiation of the anti-thymocyte globulin infusion, the patient developed blurred vision and dark spots centrally in the visual field of both eyes. Anti-thymocyte globulin therapy was interrupted the next day after the T-lymphocyte count had fallen below the target level of 50 per μl. Five infusions of anti-thymocyte globulin 75 mg given over the following 10 days were not associated with malaise or aggravation of the visual symptoms.

On the 3rd day after beginning anti-thymocyte globulin infusion, we found best-corrected visual acuity (BCVA) 0.3 in the right eye and 0.8 in the left eye. Large pericentral relative scotomata were demonstrated in both eyes by automated perimetry. Sharply demarcated dark fundus lesions associated with photoreceptor layer hyporeflectivity on optical coherence tomography (Fig. 1) and areas of reduced amplitude on multifocal electroretinography corresponded to the scotomata in both eyes. A diagnosis of AMN was made (Bos & Deutman 1975; Turbeville et al. 2001; Monson et al. 2007). Given the benign nature of the ocular condition and the threat of graft rejection, no recommendation against continued anti-thymocyte globulin infusion was made. Subjective and objective remission of the visual field defects was seen from 1 week after the onset of symptoms.

Figure 1.

 Infrared scanning-laser ophthalmoscopy (left) and transfoveal optical coherence tomography (right) showing dark macular lesions matched by hyperreflectivity of the outer nuclear layer and hyporeflectivity of the photoreceptor/retinal pigment epithelium complex. The abnormalities had largely disappeared 5 months later (lower).

The patient was discharged in good shape 7 weeks after the initiation of anti-thymocyte globulin infusion, but with reduced kidney function, s-creatinine 260 μmol/l. Twelve months after the onset of AMN kidney function was stable, BCVA had improved to 1.25 in both eyes and only small paracentral relative scotomata were found. The fundus lesions and the areas of hyporeflectivity in the photoreceptor layer had shrunk but remained partially visible.

The close temporal association between the anti-thymocyte globulin infusion and the onset of AMN suggests a causal relation. An initial infusion of anti-thymocyte globulin results in cytokine release that peaks after 4 hrs despite pre-dosing with prednisolone (Guttmann et al. 1997). This response includes marked increases in plasma interleukin 6 and tumour necrosis factor alpha (TNF-α) that are also key factors in producing the symptoms of influenza A and in mobilizing host defence (Hayden et al. 1998). Flu-like illness commonly precedes AMN (Turbeville et al. 2001). Interestingly, TNF-α has been shown to be involved in photoreceptor degeneration in retinal detachment (Nakazawa et al. 2011). Improved visual function and absence of malaise during repeated anti-thymocyte therapy are compatible with only the first infusion of anti-thymocyte globulin resulting in significant cytokine release (Guttmann et al. 1997).

In conclusion, our observation suggests that cytokines released from T cells that disintegrated as a result of anti-thymocyte globulin infusion may have been be involved in the development of AMN.

Ancillary